Wyoming, 2021Heavy Snow in Wyoming, May 2 to 3, 2021
May 2 to 3, 2021 · NWS CYS · 1 event in 1 county or zone
30 inches of snow water equivalent was measured and applying a ten to one ratio gave an estimated snowfall total of 13 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early May heavy snowfall was observed at the Webber Springs SNOTEL sensor in the Sierra Madre Range where 1.30 inches of snow water equivalent was measured and applying a ten to one ratio gave an estimated snowfall total of 13 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 2, 10:40 AM MST, 20 minutes earlier.
Area forecast discussion, May 2, 10:40 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1140 AM MDT Sun May 2 2021
.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Sun May 2 2021
A cold front was pushing through northwest Wyoming as of 10z. This
front is progged to continue surging southeast during the course
of the morning and should clear through most of the forecast area
by midday. Behind this front, we will see temperatures drop
through much of the afternoon. Latest radar loop was showing a
fairly broad area of precipitation moving through areas north of
I-80 mainly east of Rawlins and west of Chadron Nebraska. This
band of precipitation should continue to push east during the
remainder of the morning in response to rising theta surfaces
between 300-305k. This trend will continue through the remainder
of the day which will help steepen mid level lapse rates. This
combined with upslope flow developing along the Laramie/Snowy
Ranges will set the stage for the potential for some strong
thunderstorms this afternoon along the I-80 corridor between and
Cheyenne, Scottsbluff and Sidney. The HRRR has been advertising
this potential during the last several runs and is showing a
fairly strong cluster of showers and thunderstorms moving through
this area between 18z and 03z. Would not be surprised to see some
small hail with some of these thunderstorms along with some heavy
rainfall with up to half inch of QPF.
Further west, along and west of the Laramie Range conditions are
continuing to favor heavy snowfall especially late this afternoon
and persisting through Monday morning. The heaviest snowfall is
progged to occur along the Snowy Range and the Sierra Madres above
9000ft. However, some snowfall is expected along the Laramie
Range near the I-80 summit as well. Snowfall rates could be up to
an inch an hour at times mainly in the Snowy Range. The I-80
summit will see the higher impacts after sunset this evening. The
snowfall rates should lighten up on Monday as the system builds
south into Colorado.
.LONG TERM...(Tuesday through Saturday)
Issued at 342 AM MDT Sun May 2 2021
Tuesday...As a weak shortwave trough aloft moves across our
counties in the northwest flow, it will combine with adequate low
and mid level moisture to produce scattered showers and
thunderstorms in the afternoon and evening. Temperatures will be
warmer than those of Monday.
Wednesday...Another stronger shortwave trough aloft will pass
overhead, again producing scattered afternoon and evening showers
and thunderstorms, along with relatively cool temperatures.
Thursday-Friday...Ridging aloft will produce a drying and warming
trend each day.
Saturday...The flow aloft backs to southwest ahead of the trough
aloft over the Pacific Northwest. With a surface lee trough
developing and some mid level moisture, we will likely see isolated
to widely scattered late day showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun May 2 2021
Numerous showers & thunderstorms are expected across much of south
east Wyoming and the western Nebraska Panhandle this afternoon and
evening. Thunderstorms will produce frequent lightning, with a few
stronger storms possibly producing gusty/erratic surface winds and
small hail. Mainly VFR for most terminals this afternoon with MVFR
ceilings/visibilities possible beneath heavier storms. MVFR To IFR
conditions becoming widespread overnight through early Monday with
the passage of a cold front. Rain will change to snow across areas
along and west of I-25 overnight w/ IFR conditions more likely for
KCYS/KLAR/KRWL.
&&
.FIRE WEATHER...
Issued at 342 AM MDT Sun May 2 2021
A cold front is expected to push through the area by midday. As a
result, it will become much cooler and windy. Relative humidities
will also be on the increase along with rain chances in lower
elevations and snow potential in higher elevations. These cooler
temperatures and higher humidity combined with precipitation is
expected to persist through Monday afternoon. Meanwhile, another
disturbance is expected to move through the area on Tuesday and
Wednesday before a warm up commences on the area late in the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 6 PM MDT Monday for WYZ114.
Winter Weather Advisory until 6 PM MDT Monday for WYZ112-116.
NE...None.
&&
SHORT TERM...REC
LONG TERM...RUBIN
AVIATION...CLH
FIRE WEATHER...RECHazardous weather outlook, May 2, 3:40 AM MST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
440 AM MDT Sun May 2 2021
WYZ112-114-116-031045-
Sierra Madre Range-Snowy Range-South Laramie Range-
440 AM MDT Sun May 2 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Moderate to heavy snow will develop this afternoon over the Snowy
and Sierra Madre ranges and the I-80 summit this evening.
Snowfall amounts up to a foot will be possible in the Snowy
Mountain Range with 5 to 10 inches in elevations between 8000 and
10000ft.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The snow should become lighter on Monday and end on
Monday evening as the disturbance moves south. More snowfall may
develop over the Snowy and Sierra Madre Ranges on Tuesday and
Wednesday as another disturbance moves through the area.
.Spotter information statement...
Skywarn spotter activation is not anticipated today or tonight.
WYZ103>106-109>111-113-115-117-031045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range Foothills-
440 AM MDT Sun May 2 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light to moderate snowfall will be possible along the foothills
of the Laramie, Snowy and Sierra Madre Ranges tonight. However,
snowfall accumulation will generally be 2 inches or less.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Snow is forecast to become lighter on Monday with more perception
in the form of rain/snow mix coming back to the area on Tuesday
and Wednesday in the foothills. Little if any accumulation is
expected.
.Spotter information statement...
Skywarn spotter activation is not anticipated today or tonight.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
031045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
440 AM MDT Sun May 2 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A cluster of strong thunderstorms is expected to move through much
of southeast Wyoming and the Nebraska panhandle late this
afternoon and evening. Some of these storms may contain small hail
and gusty winds.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
.Spotter information statement...
Skywarn spotter activation is not anticipated today or tonight.
Heavy Snow, Sierra Madre Range
- When
- May 2, 11:00 AM MST to May 3, 11:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Webber Springs SNOTEL sensor at elevation of 9250 feet in the Sierra Madre Range measured 1.30 inches of snow water equivalent and applying a ten to one ratio gave an estimated snowfall total of 13 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, May 2, 2021$1.1 million · EF2 · 24 events
- Rip Current in Texas, May 2, 20211 death · 1 event
- Rip Current in Texas, May 2, 20211 death · 1 event
- Tornadoes in Mississippi, May 2, 2021$1.7 million · EF1 · 9 events
- Tornadoes and Flash Flooding in Alabama, May 2 to 4, 20211 injured · EF1 · 46 events
- Tornadoes and Flash Flooding in Nebraska, May 2 to 3, 2021$90,000 · EF0 · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$50,000 · 74 kt wind · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$10 · 1 in hail · 24 events
- Tornado and Hail in Colorado, May 2, 20211.75 in hail · 18 events
- Damaging Winds in Colorado, May 2, 2021$20,000 · 87 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, May 2, 20211.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 2, 20211 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949331.